Georgia, 2026

Drought in Georgia, January 20, 2026

January 20, 2026 · NWS FFC · 3 events in 3 counties and zones

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Severe to Extreme Drought that characterized Fall 2025 persisted into January 2026 as north and central Georgia failed to benefit from the typical 'recharge' period. A more active weather pattern in the second half of the month allowed for several rounds of beneficial, albeit non-drought-breaking, rainfall, particularly over the north and northwest portions of the state. While these systems helped stabilize soil moisture in some areas, deep-layer moisture deficits remained significant, and led to the redevelopment of D3 Extreme Drought over portions of the state.

Precipitation for January varied across north and central Georgia. Much of north Georgia and the Metro Atlanta area received between 3.0 and 5.0 inches of rain, which neared 60 to 100 percent of the monthly normal. In contrast, central Georgia continued to lag behind, with many areas receiving only 1.5 to 3.0 inches (approximately 40 to 60 percent of normal). Despite the uptick in surface moisture, the cumulative rainfall deficit since August 2025 remained between 8 and 14 inches for a large swath of the Piedmont. Consequently, while topsoil showed signs of recovery, subsoil moisture and groundwater levels remained low for mid-winter.

Agricultural impacts continued to be reported through the Condition Monitoring Observer Reports (CMOR). The winter wheat crop, already stunted by the dry fall months, showed uneven growth and poor tillering in the most affected central Georgia counties. Livestock producers remained in a critical state; although January rains provided some minor recharge to stock ponds, many remained at dangerously low levels. The reliance on supplemental hay feeding remained total across central Georgia, and the high cost of feed continued to drive reports of decreasing herd size as producers looked toward a potentially dry spring.

The U.S. Drought Monitor (USDM) reflected a month of slow expansion of drying conditions. At the start of January, roughly 15.4 percent of north and central Georgia was in D2 Severe Drought. By the end of the month, this figure had shifted slightly to 50.96 percent. Although there were some improvements over portions of the western and northern greater Metro Atlanta area, there were also pockets of D3 Extreme Drought that expanded, including Harris, Chattahoochee, Muscogee, Madison, Oglethorpe, and Wilkes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 19, 7:16 PM EST, 4 hours 44 minutes earlier. Its key messages:

  • Updated at 701 PM EST Mon Jan 19 2026
  • Very low humidity will lead to elevated fire weather concerns on Tuesday, with a lower risk possible on Wednesday.
  • The next significant storm system will arrive over the weekend, with the potential to produce widespread rain and some wintry weather.
  • Impactful wintry weather is possible over the weekend, and the forecast should be monitored closely this week.
Area forecast discussion, Jan 19, 7:16 PM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
716 PM EST Mon Jan 19 2026

...New 00Z Aviation Discussion...

.KEY MESSAGES...
Updated at 701 PM EST Mon Jan 19 2026

 - Very low humidity will lead to elevated fire weather concerns
   on Tuesday, with a lower risk possible on Wednesday.

 - The next significant storm system will arrive over the weekend,
   with the potential to produce widespread rain and some wintry
   weather.

 - Impactful wintry weather is possible over the weekend, and the
   forecast should be monitored closely this week.

&&

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 156 PM EST Mon Jan 19 2026

Fire Weather Concerns Tuesday:

A surface high will settle over Southeastern U.S. on Tuesday. The
high will be accompanied by a deep pool of very dry air and
boundary layer mixing in the afternoon that will favor low
humidity. Guidance form the HRRR & ARW suggests incredibly low
surface dewpoints across portions of north and central Georgia
(-15 to 0 degrees!). Even the NAM, which is typically all for more
moisture, has values below 0 in the mountains. Given this output
our forecast suggests widespread minimum relative humidity values
in the teens Tuesday afternoon. It would not be surprising if
portions of north Georgia dipped further into the single digits.
Fortunately from a fire stand point, the recent rain and snow has
added some moisture to our fuels. Winds will also be fairly tame
(5 to 10 mph). These two factors should keep us from needing a Red
Flag Warning, however a Fire Danger Statement is a near certainty
(>98% chance of issuance).

Cool Temperatures Tuesday Morning:

Fair skies, low humidity and light winds tonight will create
favorable conditions for radiational cooling. By sunrise on
Tuesday temperatures should be in the upper teens in northwest
Georgia and lower 20s across central and eastern Georgia. This
will result in feels like temperatures in the teens for most
between 5 AM and 9 AM.

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 156 PM EST Mon Jan 19 2026

Wednesday will be the last dry day before a significant pattern
change brings rain chances Thursday and Friday, and the potential
for frozen precipitation this weekend.

Wednesday is shaping up to be more borderline than Tuesday in
terms of Fire Danger Statement criteria (minimum relative humidity
and winds/gusts) being met. This is largely due to low-level flow
turning southwesterly and advecting in moisture as a shortwave
trough traverses the Ohio River Valley. This setup supports a
continued slight chance to chance (20% to 40%) of rain showers on
Thursday and Friday. Both early Thursday morning and early Friday
morning are currently forecast to bring low temperatures near
freezing in the north Georgia mountains. Thus, a light wintry mix
is possible at the highest peaks both mornings, but impacts are
not expected.

Global models are painting a concerning picture of what this
weekend could look like, with an increasingly strong signal for
ice storm potential across at least a portion of the County
Warning Area (CWA). An arctic airmass will spill southward from
Canada across the central and eastern CONUS, reaching as far south
as the Gulf Coast states. Gulf moisture meeting up with and
overrunning this cold airmass suggests the potential for a large,
generally east-to-west oriented corridor of wintry precipitation
across the Gulf Coast and Eastern Seaboard states. Where exactly
this baroclinic zone (the boundary between the cold, dry arctic
air and warmer Gulf air) sets up will govern where precip
transition zones are located.

Other variables that will be at play include...

---> How strong is cold air damming (the wedge)? The cold,
 surface-based airmass characteristic of the wedge could increase
 frozen precip intensity/accumulations.
---> Will upper-level features like jet streaks or shortwaves aid
 in increasing frozen precip intensity/accumulations?
---> What path does a wave of low pressure take along the
 baroclinic zone? This would largely determine if this event is
 mostly freezing rain or if there is a gradient of frozen and
 liquid precip types across the state.

The above variables will likely not come into better focus in
global guidance and regional/hi-res guidance until 1 to 3 days
out. So, currently, we are leaning mostly on ensemble model
guidance rather than deterministic model guidance to gauge the
potential for an impactful winter storm. Several pieces of
probabilistic forecast information from the NBM (National Blend of
Models) that suggest this event is something watch closely
include:

---> 20% to 60% chance for freezing rain accumulations greater
 than 0.1" across much of north and central Georgia.
---> 15% to 45% chance for freezing rain accumulations greater
 than 0.25" across much of north and central Georgia.
---> 15% to 45% chance for snow accumulations greater than 1"
 along and north of the I-20 corridor.

The big picture at this point is that impactful wintry weather is
possible this weekend, and residents should monitor the forecast
closely through the week. Changes to the forecast are likely, so
do not focus on predictions of accumulations or timing of precip
type transitions at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 701 PM EST Mon Jan 19 2026

VFR through TAF period. No wx/cig/vsby issues through period. Only
a few passing high clouds. Winds will bring primary impacts. Winds
will be NW through period. Winds will decrease overnight to 4-8
kts, then increase during the afternoon to 7-12 kts.

//ATL Confidence...00Z Update...
High all elements.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          24  48  22  50 /   0   0   0   0
Atlanta         24  45  26  52 /   0   0   0   0
Blairsville     13  39  18  47 /   0   0   0   0
Cartersville    19  43  21  52 /   0   0   0   0
Columbus        24  51  27  56 /   0   0   0   0
Gainesville     24  46  25  50 /   0   0   0   0
Macon           24  51  24  55 /   0   0   0   0
Rome            21  47  23  57 /   0   0   0   0
Peachtree City  22  47  22  53 /   0   0   0   0
Vidalia         27  53  28  59 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....Martin
AVIATION...Lusk
Hazardous weather outlook, Jan 19, 3:50 AM EST, 20 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
350 AM EST Mon Jan 19 2026

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
350 AM EST Mon Jan 19 2026

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

Black ice may remain an isolated concern in central Georgia where
snow accumulations were more prevalent yesterday. Please use
caution if driving this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Low relative humidities and dry fuels will likely result in
increased fire danger conditions across north and central Georgia
Tuesday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Glascock

When
January 20, 12:00 AM EST to 11:59 PM EST
Where
Glascock forecast zone
Reported by
Drought Monitor
Coordinates
33.229, -82.611 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Glascock County on January 20. This degradation followed a brief mid-winter reprieve, which had interrupted an initial two-week period of Severe Drought that began on December 2. By the end of January, the county had recorded a cumulative total of four weeks at or above the D2 threshold since the drought’s inception in the fall.

Drought, Hancock

When
January 20, 12:00 AM EST to 11:59 PM EST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
33.270, -83.001 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Hancock County on January 20. This degradation followed a brief mid-winter reprieve, which had interrupted an initial three-week period of Severe Drought that began on December 2. By the end of January, the county had recorded a cumulative total of five weeks at or above the D2 threshold since the drought’s inception in the fall.

Drought, Troup

When
January 20, 12:00 AM EST to 11:59 PM EST
Where
Troup forecast zone
Reported by
Drought Monitor
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, D2 (Severe Drought) conditions returned to Troup County on January 20. This degradation followed a brief mid-winter reprieve, which had interrupted an initial six-week period of Severe Drought that began on October 21. By the end of January, the county had recorded a cumulative total of 10 weeks at or above the D2 threshold since the drought’s inception in the fall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2026Every state in 2026This day in weather historyWarnings in Georgia, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315741, 1315742, 1315743.